Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 256, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 29, 2004, 5:21 PM CDT for Carver County, Scott County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2004, 5:21 PM CDT (22:21 UTC)
- Expired
- Oct 29, 2004, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Carver County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 12 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 29, 3:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 292221 SVRMPX MNC019-139-292245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 520 PM CDT FRI OCT 29 2004 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CARVER COUNTY IN EAST CENTRAL MINNESOTA SCOTT COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 545 PM CDT * AT 515 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF CARVER...OR ABOUT 10 MILES SOUTHWEST OF SHAKOPEE...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... CARVER. CHANHASSEN. CHASKA. SHAKOPEE. MARYSTOWN. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4472 9372 4466 9364 4474 9342 4489 9357 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:35 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Oct 29, 3:35 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 335 PM CDT FRI OCT 29 2004 .DISCUSSION... EARLY THIS EVE SVR WX THREAT STILL IN PLAY AS CLDS HAVE BROKEN OVER ALL BUT FAR N ZONES AND WARM SLY WINDS HAVE PUSHED TEMPS INTO THE 70S AND DEW PTS IN THE 60S. OF NOTE...66 DEW PT MEASURED AT MPX WAS HIGHEST EVER RECORDED THIS LATE IN THE SEASON. OLD DEW PT RECORD WAS 64. EVEN THOUGH THE CALENDAR SAYS OCT 29...THIS IS A SUMMER LIKE SYSTEM. MODERATE RISK FOR SVR WX 5-10 PM TIME FRAME...MAINLY OVER ERN HALF OF CWA. COLD FRONT ENTERED SW MN ABT 19Z AND WILL BE DRAGGED ENEWARD THRU REMAINDER OF ZONES /EXCEPT NW ZONES WHERE LOW WILL TRACK/ THRU THE EVENING HRS. AHEAD OF THIS BDRY OVER NRN IA AND FAR S MN SCT SUPERCELLS ARE EXPECTED TO DEVELOP AND BE PUSHED NNE ON STRONG LOW LVL JET. THESE STORMS HOLD THE HIGHEST TORNADO THREAT. THERE IS ALSO A SMALL THREAT THAT ISOLATED SUPERCELLS COULD GENERATE INVOF WARM FRONT...ESPECIALLY OVER NE ZONES WHERE THE SUN HAS BROKEN OUT OVER PAST FEW HRS...AND SFC WINDS ARE STILL FROM THE SE. IN ADDITION TO SUPERCELL DEVELOPMENT AHEAD OF FRONT...A LINE OF TSTMS WILL FIRE RIGHT ALONG COLD FRONT AND WILL SWING THROUGH CWA MAINLY S OF A LINE FROM RWF TO BUFFALO TO TAYLORS FALLS. HIGH WIND WILL BE MAJOR THREAT WITH THIS LINE BUT LARGE HAIL IS ALSO POSSIBLE. NORTH OF THE WARM FRONT /N OF AFOREMENTIONED LINE/ DEEPENING LOW WILL GENERATE ELEVATED CONVECTION THAT COULD DROP LARGE HAIL. AFTER COLD FRONT PASSES THRU S AND E CWA A DRY SLOT SHUD GIVE CWA /EXCEPT NW WHERE LOW WILL DROP RAIN THRU THE EVE/ A FEW HRS OF DRY WEATHER LATE THIS EVE BEFORE THE WRAPAROUND CLDS AND RAIN MOVE IN. DID NOT GET A CHANCE TO THOROUGHLY INTERROGATE MODELS FOR SAT THRU MON FCST DUE TO SVR WX THREAT TODAY. HOWEVER...A FEW QUICK THINGS TO NOTE...VERY STRONG 850MB WINDS FOLLOW EXITING LOW WHICH WILL BRING WINDY CONDITIONS TO CWA FROM W TO E STARTING AROUND DAWN W AND MID AFT FAR E. WIND ADV MAY BE NEEDED TOMORROW. WILL LET MID CREW DECIDE NECESSITY WITH NEW MODEL RUN. WRAPAROUND CLDS WILL LINGER ACROSS ZONES INTO SAT NIGHT WHEN THEY WILL QUICKLY PUSH OFF FROM W TO E. BEST LIFT EXITS FROM W TO E SATURDAY AFTERNOON SO EXPECTING PRECIP TO COME TO AN END WELL BEFORE CLDS EXIT. SUNDAY PRETTY QUIET WITH ONLY A VERY WEAK RIPPLE IN THE ATMOS PASSING THRU. LATE SUN NIGHT LOW PRES OVER CENT PLAINS WILL PUSH NRN PORTION OF RAIN SHIELD VERY CLOSE TO ZONES INTO MON. HAVE CHANCE POPS TO COVER ANY ACTION THAT REACHES INTO SRN/ERN ZONES AS LOW PASSES TO OUR SE. LONGER TERM...TUE THRU FRI INITIALLY THE GFS PUSHES A TROUGH SOUTH OF OUR AREA WITH NEAR ZONAL FLOW TRANSITIONING TO SOUTHWEST FLOW ALOFT THROUGH THURSDAY MORNING. GFS BRINGS STRONGEST FORCING TO NEAR (1000-500 MB THICKNESS DIFFLUENCE) INTO AREAS WEDNESDAY NIGHT AND EARLY THURDAY AND WE CARRY A LOW POP SCENARIO FOR MIXED RAIN AND SNOW. THE COLDEST AIR OF THE FOUR DAY PERIOD PUSHES IN FROM CANADA FRIDAY MORNING AS THICKNESS DROP TO 528. && MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MARGRAF/WET
Hazardous weather outlook, Oct 29, 11:15 AM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1115 AM CDT FRI OCT 29 2004 MNZ043>045-049>053-058>063-066>070-075>078-083>085-092-093- WIZ014>016-023>028-301200- ANOKA-BARRON-BENTON-BLUE EARTH-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN- EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC- LE SUEUR-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE- POLK-RAMSEY-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- WASECA-WASHINGTON-WRIGHT- 1115 AM CDT FRI OCT 29 2004 .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER NOW INDICATES A MODERATE RISK OF SEVERE STORMS OVER PART OF CENTRAL AND SOUTH CENTRAL MINNESOTA AS WELL AS MUCH OF WEST CENTRAL WISCONSIN THIS AFTERNOON AND EARLY TONIGHT. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES CAN BE EXPECTED. THUNDERSTORM ACTIVITY WILL LIKELY EVOLVE INTO A FAST-MOVING SQUALL LINE BY THIS FRIDAY EVENING. IT IS ESSENTIAL THAT YOU KEEP UP ON LOCAL WEATHER CHANGES IN YOUR AREA THROUGH NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR TELEVISION STATION. THE COMBINATION OF VERY UNSTABLE AIR ALONG WITH STRONG UPPER LEVEL WINDS MAKES THIS A POTENTIALLY DANGEROUS WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE INDICATED FOR SATURDAY. A WIND ADVISORY COULD BE IN POSTED FOR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON INTO THIS EVENING. MNZ041-042-047-048-054>057-064-065-073-074-082-091-301200- BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MARTIN-POPE-REDWOOD- RENVILLE-STEVENS-SWIFT-TODD-WATONWAN-YELLOW MEDICINE- 1115 AM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA ALONG WITH WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE STORMS OVER PART OF CENTRAL AND SOUTH CENTRAL MINNESOTA THIS AFTERNOON AND EARLY TONIGHT. SEVERE WEATHER RISKS INCLUDE LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE INDICATED FOR SATURDAY. A WIND ADVISORY COULD BE IN POSTED FOR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON INTO THIS EVENING. WET
In the hours before
Special weather statement, Oct 29, 4:55 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 455 PM CDT FRI OCT 29 2004 MNZ073-074-082-091-292300- BROWN-MARTIN-REDWOOD-WATONWAN- 455 PM CDT FRI OCT 29 2004 ...TORNADO WATCH CANCELLED FOR A PORTION OF SOUTHERN MINNESOTA... THE THREAT FOR SEVERE THUNDERSTORMS ENDED FOR THE FOLLOWING COUNTIES...MARTIN...WATONWAN...BROWN...RENVILLE. THE COLD FRONT HAS EXITED THESE COUNTIES THUS ENDING THE THREAT OF SEVERE STORMS. SOME CITIES NO LONGER UNDER THE WATCH ARE...FAIRMONT...ST. JAMES...NEW ULM...AND REDWOOD FALLS. BAP
Special weather statement, Oct 29, 5:01 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 501 PM CDT FRI OCT 29 2004 MNZ065-074-082-091-292300- BROWN-MARTIN-RENVILLE-WATONWAN- 501 PM CDT FRI OCT 29 2004 ...TORNADO WATCH CANCELLED FOR A PORTION OF SOUTHERN MINNESOTA... THE THREAT FOR SEVERE THUNDERSTORMS ENDED FOR THE FOLLOWING COUNTIES...MARTIN...WATONWAN...BROWN...RENVILLE. THE COLD FRONT HAS EXITED THESE COUNTIES THUS ENDING THE THREAT OF SEVERE STORMS. SOME CITIES NO LONGER UNDER THE WATCH ARE...FAIRMONT...ST. JAMES...NEW ULM...AND OLIVIA. BAP
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 5:40 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 35 min |
| Oct 29, 5:44 PM CDT | Severe Thunderstorm Warning | MPX | Scott | 26 min |
| Oct 29, 5:53 PM CDT | Tornado Warning | MPX | Benton, Morrison | 52 min |
| Oct 29, 5:57 PM CDT | Severe Thunderstorm Warning | MPX | Anoka | 33 min |
| Oct 29, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Isanti | 61 min |
| Oct 29, 6:03 PM CDT | Tornado Warning | MPX | Isanti | 27 min |
| Oct 29, 6:10 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 20 min |
| Oct 29, 6:31 PM CDT | Tornado Warning | MPX | Isanti | 29 min |
| Oct 29, 6:33 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 42 min |
| Oct 29, 6:38 PM CDT | Tornado Warning | MPX | Kanabec | 22 min |
| Oct 29, 6:48 PM CDT | Tornado Warning | MPX | Chisago | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.